Jump to Navigation

Drug-Induced Liver Damage

More than 800 drugs have been implicated in causing liver disease. Most drug-induced hepatotoxicity is of an idiosyncratic nature occurring in a small percentage of patients ingesting the drug. These tend to be of two distinct types:

1)      Hypersensitivity reactions that are immune mediated and occur within the first 4-6 weeks and are associated with fever, rash, eosinophilia, and a hepatitis-like or cholestatic-like picture; examples include phenytoin, sulindac and allopurinol

2)      Metabolic idiosyncratic reactions that tend to occur at almost any time during the first year of treatment as exemplified by troglitazone and isoniazid.

Drug-induced liver injury (DILI) is a common liver disease that generally occurs between 5 and 90 days after drug ingestion. Clinical picture of the disease is variable, ranging from transient mild elevation of liver enzymes to fulminate liver failure leading to death. According to the Council for International Organizations of Medical Sciences (CIOMS), DILI consists of three types: hepatocellular, cholestatic, and mixed.

Diagnosis

In daily clinical practice, DILI can always be a cause of liver injury in patients taking medications. However, DILIshould be particularly suspected in the following situations:

(1) Start of a new drug in the past 3 months

(2) Presence of rash or eosinophilia

(3) Mixed-type(hepatocellular and cholestatic) liver injury

(4) Cholestasis with normal hepatobiliary imaging

(5) Acute orchronic hepatitis without autoantibodies or hypergammaglobulinemia.

Although DILI cannot be excluded if patients withany type of liver injury do not meet the above criteria, their consideration maylead to early diagnosis of DILI.

Risk Factors

Old age, female gender, pregnancy, and alcohol intake are estimated as risk factors for DILI. Clinical scales available for the diagnosis of DILI Various clinical scales have been developed for the diagnosis of DILI. The NaranjoAdverse Drug Reactions Probability Scale (NADRPS) has been widely used for DILI due to its simplicity and wide applicability, despite not being developed specifically forthe diagnosis of DILI. Another diagnosticscale called the Council for InternationalOrganizations of Medical Sciences(CIOMS) or RousselUclaf Causality Assessment Method (RUCAM) was proposed at the International Consensus Meeting. CIOMS/RUCAM is applied for classification of the pattern of liver injury, hepatocellular type, cholestatic type, or mixed type.

Few examples of drugs that cause liver injury

  • Acetaminophen (Tylenol)
  • Statins
  • Nicotinic acid (Niacin)
  • Methotrexate
  • Antibiotics
  • Isoniazid
  • Nitrofurantoin
  • Cotrimoxazole
  • NSAIDs
  • Tacrine
  • Disulfiram